Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 70, NWS Sioux Falls, SD

May 12, 2011Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2011, 7:18 PM CDT for Buena Vista County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 7:18 PM CDT (00:18 UTC)
Expired
May 12, 2011, 8:00 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

County Buena Vista County, IA

The radar

The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 7:23 PM CDTHAIL 16 N Schaller, IAHAIL UP TO THE SIZE OF QUARTERS COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1648 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WUUS53 KFSD 130018
SVRFSD
IAC021-130100-
/O.NEW.KFSD.SV.W.0070.110513T0018Z-110513T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
718 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA...

* UNTIL 800 PM CDT

* AT 719 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF GALVA...OR 8
  MILES SOUTHWEST OF STORM LAKE...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALTA AROUND 735 PM CDT...
  LAKESIDE AND STORM LAKE AROUND 750 PM CDT...
  TRUESDALE AND NEWELL AROUND 800 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4255 9497 4255 9522 4256 9539 4267 9540
      4272 9526 4276 9496
TIME...MOT...LOC 0019Z 236DEG 12KT 4257 9530
WIND...HAIL <58MPH 1.00IN

$$

LIEBL
3 follow-up statements
700 
WWUS53 KFSD 130034
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 PM CDT THU MAY 12 2011

IAC021-130100-
/O.CON.KFSD.SV.W.0070.000000T0000Z-110513T0100Z/
BUENA VISTA IA-
734 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN BUENA
VISTA COUNTY UNTIL 800 PM CDT...

AT 734 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR LAKESIDE...OR NEAR STORM LAKE...MOVING
NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRUESDALE AROUND 745 PM CDT...
  NEWELL AROUND 755 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4255 9497 4255 9522 4256 9539 4267 9540
      4272 9526 4276 9496
TIME...MOT...LOC 0034Z 235DEG 17KT 4262 9521
WIND...HAIL <58MPH 1.00IN

$$

LIEBL
871 
WWUS53 KFSD 130048
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CDT THU MAY 12 2011

IAC021-130100-
/O.CON.KFSD.SV.W.0070.000000T0000Z-110513T0100Z/
BUENA VISTA IA-
748 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN BUENA
VISTA COUNTY UNTIL 800 PM CDT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED NEAR LAKESIDE...AND STORM LAKE...MOVING NORTHEAST 
AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWELL AROUND 800 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4255 9497 4255 9522 4258 9524 4268 9528
      4272 9526 4276 9496
TIME...MOT...LOC 0048Z 228DEG 17KT 4264 9513
WIND...HAIL <58MPH 1.00IN

$$

LIEBL
698 
WWUS53 KFSD 130059
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT THU MAY 12 2011

IAC021-130109-
/O.EXP.KFSD.SV.W.0070.000000T0000Z-110513T0100Z/
BUENA VISTA IA-
759 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BUENA VISTA COUNTY
WILL EXPIRE AT 800 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4255 9497 4255 9522 4258 9524 4268 9528
      4272 9526 4276 9496
TIME...MOT...LOC 0059Z 228DEG 17KT 4267 9508

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:13 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 12, 3:13 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 PM CDT THU MAY 12 2011

.DISCUSSION...
UPPER LEVEL LOW ACROSS THE CENTRAL PLAINS HAS BEGUN TO SHIFT SOUTH
AND EAST.  ISENTROPIC BAND OF RAIN TO THE NORTH OF THE FORECAST AREA
WILL CONTINUE TO DECREASE IN INTENSITY OVER THE NEXT SEVERAL HOURS
AS UPPER LEVEL SUPPORT DWINDLES. BAND OF LIGHT SHOWER ACTIVITY MAY
PIVOT INTO WESTERN EDGE OF FORECAST AREA BEFORE FALLING APART THIS
EVENING. CONVECTION BEGINNING TO FIRE ACROSS NEBRASKA AS COLD CORE
LOW BEGINS TO SHIFT SOUTH AND EAST.  SOME SHOWERS AND ISOLATED
THUNDERSTORMS MAY TRY TO SNEAK INTO OUR SOUTHERN CWA...BUT SHOULD
RAPIDLY WEAKEN AS AS THE WORK INTO COOLER MORE STABLE AIR. HAVE
LOWERED LOWS SLIGHTLY UP NORTH...OTHERWISE KEPT GENERAL TREND OF
PREVIOUS FORECAST.

FRIDAY SHOULD BE A COOL DAY AHEAD OF THE NEXT SYSTEM DROPPING SOUTH
FROM CANADA. THIS SHOULD LEAD TOWARDS A MOSTLY CLOUDY AND COOL DAY
AS LOW PRESSURE LEAVES THE AREA AND HIGH PRESSURE FILTERS DOWN THE
LEE OF THE ROCKIES. EXPECT WINDS OF 15 TO 30 MPH FOR THE MOST PART
AND WITH HIGHS ONLY IN THE LOW TO MID 50S...IT WILL FEEL QUITE
CHILLY. BY FRIDAY AFTERNOON THE COLD POOL ALOFT STARTS TO WORK INTO
THE FAR NORTHEAST CWA...SO WILL MAINTAIN SOME SPOTTY SHOWERS THERE.

FRIDAY NIGHT INTO SATURDAY WILL SEE THE CWA BECOME MORE UNDER THE
INFLUENCE OF THE WAVE/COLD POOL ALOFT...SO WENT AHEAD AND INCREASED
POPS DURING THIS TIME FRAME. NORTH WINDS WILL DECREASE AS THE WAVE
MOVES THROUGH BUT TEMPERATURES AGAIN STUCK MAINLY IN THE LOWER 50S
SO PRETTY COOL. PRECIPITATION AMOUNTS SHOULD REMAIN MAINLY A TENTH
OF AN INCH OR LESS DURING THIS TIME.

UPPER LEVEL SUPPORT FINALLY EXITS SATURDAY NIGHT INTO SUNDAY MORNING
WITH ONLY LIGHT AMOUNTS OF RAINFALL EXPECTED OVER MAINLY THE EASTERN
CWA. WITH CLEARING SKIES EXPECT SLIGHTLY WARMER CONDITIONS...SO
AIMING FOR LOWER 60S FROM THE JAMES VALLEY WEST WITH MID TO UPPER
50S IN THE SOUTH AND EAST. LOWS ON SUNDAY MORNING AND MONDAY MORNING
WILL MAINLY BE IN THE UPPER 30S TO LOWER 40S.

IN THE LATTER PERIODS(MON/THU)...MODELS IN FAIRLY GOOD AGREEMENT
AGAIN IN SLOWING DOWN THE WARMING INTO NEXT WEEK...BUT STILL
MODERATING. LOW PRESSURE HANGS UP ACROSS THE EASTERN U.S. WHICH
CREATES A BIT OF AN OMEGA BLOCK ACROSS THE NORTHERN AND CENTRAL
PLAINS. THIS SHOULD MEAN QUIET WEATHER...BUT FAIRLY COOL. WILL AIM
FOR HIGHS AND LOWS ABOUT 5 TO 10 DEGREES BELOW NORMAL AND KEEP
PRECIPITATION MENTION OUT OF EACH DAY FOR NOW AS THE FASTER FLOW
REMAINS ACROSS THE NORTHERN ROCKIES.

&&

.AVIATION...
WIDESPREAD MVFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE AREA
AS LARGE UPPER LEVEL LOW ACROSS THE CENTRAL PLAINS MOVES SOUTH AND
EAST.  BAND OF RAIN SHOWERS  EXTENDING FROM NORTHEAST-SOUTHWEST
SOUTH DAKOTA WILL TRY TO PIVOT SETTING UP CLOSE OR JUST WEST OF THE
MISSOURI RIVER VALLEY THIS EARLY EVENING.  NORTHWEST WINDS WILL
INCREASE ALOFT ACROSS THE REGION OVERNIGHT...MIXING DOWN TO THE
SURFACE DURING THE DAY ON FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 12, 11:12 AM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT THU MAY 12 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1112 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ACROSS THE AREA THIS AFTERNOON. THESE STORMS WILL BE MOST
NUMEROUS EAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO MARSHALL
MINNESOTA. SOME OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF
PRODUCING DIME SIZED HAIL...ESPECIALLY ACROSS PORTIONS OF
NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, May 12, 1:45 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
145 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 NNW IRETON            43.03N 96.37W
05/11/2011  E1.00 INCH       SIOUX              IA   PUBLIC

&&

LAFLIN
Local storm report, May 12, 6:05 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 E ANTHON              42.39N 95.79W
05/12/2011  E0.75 INCH       WOODBURY           IA   TRAINED SPOTTER

            HAIL SIZE ESTIMATED AS THE SPOTTER WAS DRIVING HOME FROM
            WORK.

&&

TRM
Local storm report, May 12, 6:15 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             SMITHLAND               42.23N 95.93W
05/12/2011  M2.75 INCH       WOODBURY           IA   EMERGENCY MNGR

            BASEBALL SIZED HAIL REPORTED TO EMERGENCY MANAGERS OFFICE
            FROM A LOCATION NEAR THE INTERSECTION OF 16TH AND LOCUST
            IN SMITHLAND.

&&

TRM
Local storm report, May 12, 6:42 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             5 NNE SMITHLAND         42.29N 95.89W
05/12/2011  M1.75 INCH       WOODBURY           IA   TRAINED SPOTTER

            GOLF BALL SIZED HAIL JUST STARTING IN OTO. PEA SIZED HAIL
            AND SPRINKLES HAD OCCURRED EARLIER.

&&

TRM
Local storm report, May 12, 6:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             4 SW ANTHON             42.34N 95.91W
05/12/2011  M1.50 INCH       WOODBURY           IA   EMERGENCY MNGR

0650 PM     HAIL             2 WSW GALVA             42.50N 95.45W
05/12/2011  M1.25 INCH       IDA                IA   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL AND SPRINKLES OF RAIN REPORTED BY
            SPOTTER DRIVING ON HIGHWAY 20 BETWEEN GALVA AND HOLSTEIN.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:12 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.